Alert archive / Kansas / Flash Flood Warnings in 2025

Flash Flood Warning 15, NWS Wichita, KS

July 21, 2025Lincoln County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 21, 2025, 6:49 PM CDT for Lincoln County, Kansas. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2025, 6:49 PM CDT (23:49 UTC)
Expired
Jul 21, 2025, 11:34 PM CDT
In force
5 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 7:34 PM CDTRAIN 3.24 N Sylvan Grove, KS
Jul 21, 7:35 PM CDTRAIN 3.643 N Sylvan Grove, KSIn the last two hours.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -125 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
953 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-125 m²/s²
0-3 km storm-relative helicity
-72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

899 
WGUS53 KICT 212349
FFWICT
KSC105-220445-
/O.NEW.KICT.FF.W.0015.250721T2349Z-250722T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
649 PM CDT Mon Jul 21 2025

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Northern Lincoln County in central Kansas...

* Until 1145 PM CDT.

* At 649 PM CDT, Doppler radar indicated slow thunderstorms 
  producing very heavy rain across the warned area. Between 2 and 4 
  inches of rain have fallen. Additional rainfall amounts of 2 to 3 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Lincoln, Barnard and Ash Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3922 9849 3922 9793 3905 9793 3904 9849

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Jakub
1 follow-up statement
065 
WGUS73 KICT 220434
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
1134 PM CDT Mon Jul 21 2025

KSC105-220444-
/O.CAN.KICT.FF.W.0015.000000T0000Z-250722T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln KS-
1134 PM CDT Mon Jul 21 2025

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN LINCOLN COUNTY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

&&

LAT...LON 3922 9849 3922 9793 3905 9793 3904 9849

$$

Jakub

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:29 PM CDT, 3 hours 20 minutes earlier. Its key messages:

  • A strong to severe storm cannot be ruled out along I-70 this afternoon and evening.
  • Dangerous heat gradually waning by mid-week.
  • Periodic low storm chances late Wednesday through Friday. Best chances Thursday afternoon-night.
  • Heat likely to return this weekend into the beginning of next week.
Area forecast discussion, Jul 21, 3:29 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
329 PM CDT Mon Jul 21 2025

.KEY MESSAGES...

- A strong to severe storm cannot be ruled out along I-70 this afternoon
  and evening.

- Dangerous heat gradually waning by mid-week.

- Periodic low storm chances late Wednesday through Friday. Best chances
  Thursday afternoon-night.

- Heat likely to return this weekend into the beginning of next week.

&&

.DISCUSSION...
Issued at 328 PM CDT Mon Jul 21 2025

Morning elevated convection across northeast Kansas has left a
diffuse outflow/differential heating boundary from approximately
Salina to Chanute early this afternoon. This boundary extends
further northwest into north-central Kansas where it meets the nose
of a surface trough across western Kansas and far southern Nebraska.
Additional storms have developed across north-central Kansas early
this afternoon where these two features meet, and an outflow
boundary from this convection will likely lead to additional
development of showers and storms later this afternoon through
tonight for locations mainly along and north of I-70. Shear is
fairly modest (generally around 15 knots), but MLCAPE around 4000
J/kg could support a couple strong to severe storms along the I-70
corridor later this afternoon and this evening. Main concerns will
be wind gusts around 50-60 mph, the potential for heavy rainfall,
and frequent cloud-to-ground lightning. Surface convergence will
wane tonight, and the mid-level baroclinic zone that was the
catalyst for convection this morning will likely lift northward
keeping rain chances well north of the CWA come Tuesday morning.

Despite afternoon temperatures near the century mark Tuesday
afternoon, gusty winds due to a tight pressure gradient along with
surface winds being slightly west of due south should allow for
moisture to mix out a bit better, and heat indices will struggle to
get to or above 105 as result. However, we've elected to keep the
Extreme Heat Warning for now given the longevity of heat indices of
at least 105. The upper ridge moves eastward by Wednesday, and this
will support afternoon temperatures being a little less hot than
today and Tuesday. Again heat indices will struggle to reach 105
Wednesday afternoon given slightly "cooler" temperatures. Subtle
mid/upper troughing will settle in across the central plains and
will leave the door open for periodic storm chances Wednesday night
through Friday. Though shear won't be stellar, 15 to 25 knots of 0-6
km shear, along with decent instability (despite fairly meager lapse
rates) could support an isolated strong or severe storm or two,
especially Thursday afternoon and evening.

After Friday, long range global deterministic and ensemble models
suggest a fairly robust, anomalously strong ridge developing across
a large portion of the central CONUS. 50-70% probabilities of 500 mb
heights exceeding the 99.5th percentile were noted on the EPS and
GEFS later this weekend into early next week suggesting another
prolonged period of hot temperatures across the forecast area.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1218 PM CDT Mon Jul 21 2025

Ongoing showers and storms across northeast Kansas have sent an
outflow boundary south into southeast KS. This has resulted in
northeast low level flow at KCNU. This boundary may become a
focus for showers and storms in parts of the Flint Hills and
southeast KS but confidence is low. Southerly winds are expected
to return to southeast KS as we move into the afternoon hours. We
may also see some storms drifting into central KS this evening
but coverage is expected to remain isolated or widely
scattered. Other isolated or widely scattered activity could
develop late tonight after 08-09Z along the nose of the LLJ impacting
parts of central KS including KSLN during the predawn hours on
Tue. VFR will prevail at most locations with some southerly wind
gusts to around 20 knots possible during the afternoon hours
today and again on Tuesday.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Extreme Heat Warning until 7 PM CDT Wednesday for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

DISCUSSION...JC
AVIATION...MWM
Hazardous weather outlook, Jul 21, 3:39 PM CDT, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
339 PM CDT Mon Jul 21 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
339 PM CDT Mon Jul 21 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated thunderstorms are possible across portions of central
Kansas this afternoon and evening. The strongest storms may produce
wind gusts near 60 mph and brief heavy rainfall.

Heat indices up to 110 degrees are expected this afternoon across
the entire area. Please refer to the Extreme Heat Warning for
additional detail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Shower and thunderstorm chances return Wednesday night through
Friday night, with the best chances being Thursday afternoon through
Thursday night. Widespread severe weather is not expected.

Heat indices will climb up to 110 degrees through at least
Wednesday across much of the area. An Extreme Heat Warning is in
effect through 7 PM Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Jul 21, 6:42 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
642 PM CDT Mon Jul 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     Tstm Wnd Dmg     Barnard                 39.19N 98.05W
07/21/2025                   Lincoln            KS   Trained Spotter

            Trained spotter estimated winds of 65 to 70
            mph and a large tree limb was knocked down.

&&

CDJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:13 PM CDTSevere Thunderstorm Warning Considerable damage threatICTLincoln47 min
Jul 21, 6:33 PM CDTSevere Thunderstorm Warning Considerable damage threatICTSaline27 min
Jul 21, 6:59 PM CDTSevere Thunderstorm Warning Considerable damage threatICTEllsworth, Lincoln, Saline76 min

Nearby

Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.